European drug regulators have started a review of the liver side effects of Multaq, a heart drug manufactured by Sanofi-Aventis, after several reports have linked the drug to liver failure and the need for a liver transplant.
Last week, Sanofi-Aventis announced that it is sending a letter to the European Medicines Agency (EMA) detailing two cases of acute liver failure in patients treated with Multaq.
The letter comes as the EMA considers highlighting the potential risk of Multaq liver failure in the drug’s product information and including instructions on how to help manage the risks. The changes were recommended by the EMA’s Committee for Medicinal Products for Human Use.
Earlier this month, the FDA issued a Multaq liver injury warning in the United States after examining the two liver failure cases Sanofi is sending to the EMA. The FDA indicated that it has also received several reports of hepatocellular liver injury with Multaq, and notified healthcare professionals in the United States that new information about the Multaq liver risks will be added to the drug’s warning label.
Multaq (dronedarone) was approved in July 2009 for the treatment of patients who have had abnormal heart rhythms in the last six months. In less than two years since its approval, there have been at least 492,000 Multaq prescriptions and about 147,000 patients filled prescriptions at outpatient pharmacies across the country. In addition, the drug can be given to patients being treated in hospitals.
Already concerned about a two-fold risk of death among certain groups of patients, the FDA required Sanofi to release Multaq only if it provided a Risk Evaluation and Mitigation Strategy (REMS) to ensure that it would only be used by those who need the drug and who are not at an increased risk from Multaq side effects. In the second quarter of 2010, the FDA placed Multaq on a list of medications that raised potential safety concerns, along with 13 other drugs.
The two cases of acute Multaq liver failure and transplantation that preceded these warnings in the United States and Europe both occurred in women about 70 years of age. One suffered liver failure after six months on Multaq and another after only four and a half months. Both had atrial fibrillation problems. In both cases, doctors found signs of extensive cellular death in the liver, and in both cases they ruled out other possible causes of liver failure.